Thunderstorm Wind, Payne
- When
- August 16, 2:05 PM CST
- Where
- Payne County, 1.67 mi W of Stillwater
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.120, -97.090
Storms formed in the vicinity of a warm front on the afternoon of the 16th across western Oklahoma and moved eastward from there.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed in the vicinity of a warm front on the afternoon of the 16th across western Oklahoma and moved eastward from there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:39 PM CST, 26 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
239 PM CDT Thu Aug 16 2018
.DISCUSSION...
Thunderstorms will continue to develop and move across portions of
the area the rest of this afternoon/evening as an MCV continues to
move across the region. The airmass is unstable with 1500-3000+ J/kg
of CAPE. Strong to severe storms will continue to be possible
through mid-evening. Heavy rain will also be possible, which will be
especially problematic for those areas that have already received a
lot of rain over the last few days. A flood watch was issued earlier
today.
Some showers/storms may remain possible overnight into Friday across
portions of the area. Models show a boundary moving south across
parts of the area tonight and Friday. With heating and the boundary,
some isolated to scattered storms could develop Friday afternoon and
evening. Some of these storms could become strong to severe with
damaging wind gusts and heavy rain the primary concerns. Meanwhile,
other storms could develop west of the fa then move across the area
Friday night into Saturday as mid level disturbance moves through
the flow.
The highest chances for rain will be Saturday night in Sunday.
Storms are expected to develop in the High Plains Saturday as an
upper wave moves across the Rockies. These storms will then continue
to develop and move into the fa as the upper wave moves into the
Plains. Rain chances will continue Sunday night into Monday morning
as the upper wave continues to move across the Plains. Strong to
severe storms will be possible this weekend with damaging wind gusts
the primary concerns. Heay rain and flooding will also continue to
be a concern over the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 93 73 89 / 30 20 30 20
Hobart OK 72 95 72 89 / 20 20 40 30
Wichita Falls TX 75 97 74 96 / 30 20 30 30
Gage OK 68 91 68 86 / 20 10 30 30
Ponca City OK 71 92 67 91 / 30 20 10 10
Durant OK 76 96 74 94 / 20 30 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 9 PM CDT this evening for OKZ007-008-012-013-
018>020-024>030.
TX...None.
&&
10/25Hazardous Weather Outlook National Weather Service Norman OK 1137 AM CDT Thu Aug 16 2018 OKZ004>048-050>052-TXZ083>090-171645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1137 AM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a Slight Risk for severe thunderstorms into this evening across portions of northern and central Oklahoma. Location... The Slight Risk for severe thunderstorms is generally across the northern half of Oklahoma. A Marginal Risk for severe thunderstorms exists down to the Red River. Timing... Through 8 PM Impacts... Wind gusts 60 to 80 mph. Hail up the size of golf balls. Discussion... Thunderstorms will continue to develop and spread eastward across portions of Oklahoma through this evening. Some thunderstorms may organize into line segments, which may result in damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the northern half of Oklahoma should prepare for severe weather operations later today. .Heavy Rainfall.. Heavy rainfall from thunderstorms could cause localized flooding, especially at any locations that have recently had significant rainfall. A Flood Watch is in effect for parts of central Oklahoma. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorms are possible each day Friday through Sunday, and could linger into Monday morning. The highest chance will be late Saturday into Sunday. A few strong to severe storms are possible during this period, although widespread or significant severe weather is unlikely. .Heavy Rainfall.. Heavy rainfall from thunderstorms could cause localized flooding, especially at any locations that have recently had significant rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
132 PM CDT THU AUG 16 2018
OKZ018-161900-
Kingfisher OK-
132 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR southern Kingfisher County Until
200 PM CDT....
AT 131 PM CDT, a strong thunderstorm was located 4 miles west of
Kingfisher, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3599 9768 3573 9767 3573 9775 3575 9809
3600 9812
TIME...MOT...LOC 1831Z 267DEG 20KT 3584 9801
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 145 PM CDT THU AUG 16 2018 OKZ013-020-161915- Payne OK-Noble OK- 145 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and south central Noble Counties Until 215 PM CDT.... AT 142 PM CDT, a strong thunderstorm was located 4 miles southeast of Perry, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3619 9731 3630 9733 3632 9711 3619 9708 TIME...MOT...LOC 1842Z 264DEG 13KT 3624 9725 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
147 PM CDT THU AUG 16 2018
OKZ006-161915-
Alfalfa OK-
147 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR central Alfalfa County Until 215
PM CDT....
AT 145 PM CDT, a strong thunderstorm was located near Lambert, moving
east at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3677 9811 3659 9810 3659 9844 3677 9847
3685 9811
TIME...MOT...LOC 1845Z 261DEG 16KT 3669 9837
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 208 PM CDT THU AUG 16 2018 OKZ007-161945- Grant OK- 208 PM CDT THU AUG 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grant County Until 245 PM CDT.... AT 205 PM CDT, a strong thunderstorm was located 6 miles northeast of Nash, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3664 9808 3682 9810 3690 9772 3663 9768 TIME...MOT...LOC 1905Z 264DEG 17KT 3675 9800 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
210 PM CDT THU AUG 16 2018
OKZ012-013-018-019-161945-
Garfield OK-Kingfisher OK-Logan OK-Noble OK-
210 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...
northeastern Kingfisher...northwestern Logan and southwestern Noble
Counties Until 245 PM CDT....
AT 208 PM CDT, strong thunderstorms were along a line extending from
6 miles east of Waukomis to 3 miles northwest of Lovell, moving east
at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3647 9752 3616 9726 3616 9735 3606 9736
3601 9769 3628 9791
TIME...MOT...LOC 1908Z 249DEG 22KT 3625 9780 3610 9767
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
248 PM CDT THU AUG 16 2018
OKZ013-020-162015-
Payne OK-Noble OK-
248 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and
southeastern Noble Counties Until 315 PM CDT....
AT 245 PM CDT, strong thunderstorms were along a line extending from
near Lake Mcmurtry to 4 miles southwest of Lake Carl Blackwell,
moving east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rainfall and flooding...
LAT...LON 3625 9692 3624 9687 3604 9701 3604 9735
3633 9720 3633 9692
TIME...MOT...LOC 1945Z 266DEG 13KT 3619 9716 3608 9726
..speg.The Norman radar (KTLX), 89 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
5 thunderstorm wind, 1 hail, 1 flood, 1 flash flood. Local standard time, as filed.
Social media video showed 6-8 inch diameter tree limb snapped from tree. Time estimated from radar.
Six to eight inch limb downed. Time estimated from radar.
Tree limb down on a car. Time estimated from radar.
Tree down on a power line. Time estimated from radar.
Multiple streets and intersections with flooding in Stillwater.
Car swept off road by floodwater. 1 to 2 feet of water on roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781017, 781018, 781019, 781020, 781021, 781022, 779892, 779893.